Asparaginase Toxicities: Identification and Management in Patients With Acute Lymphoblastic Leukemia

Van Thu Huynh, MD; Sharon Bergeron, RN, BSN, CPON®
CJON
10.1188/17.CJON.E248-E259

Description

Background: Acute lymphoblastic leukemia (ALL) is a common cancer in children, and outcomes have greatly improved because of the refinement of multiagent chemotherapy regimens that include intensified asparaginase therapy. Asparaginase, a cornerstone of modern pediatric chemotherapy regimens for ALL and asparaginase-containing protocols, is increasingly used in adolescent and adult patients historically treated with asparaginase-free regimens. 


Objectives: This article is an overview of commonly encountered asparaginase-
associated toxicities and offers recommendations for treatment management.


Methods: A literature review was conducted, reviewing asparaginase and common toxicities, specifically hypersensitivity, pancreatitis, thrombosis, hyperbilirubinemia, and hyperglycemia.


Findings: The rapid identification and management of common asparaginase-associated adverse events can reduce symptom severity and limit potential interruptions to therapy, possibly improving outcomes.

View Article @ cjon.ons.org

ONS Articles

Dive into a rich source of oncology nursing expertise with ONS articles.

View All Articles